Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 8, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 13, 2004, 6:23 PM EDT for Iosco County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2004, 6:23 PM EDT (22:23 UTC)
- Expired
- Jun 13, 2004, 7:10 PM EDT
- In force
- 47 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Iosco County, MI
The radar
The NCL Michigan radar (KAPX), 109 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 1:00 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 10.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 132223
SVRAPX
MIC069-132310-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
622 PM EDT SUN JUN 13 2004
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOSCO COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 710 PM EDT
* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
EAST OF HALE...OR ABOUT 11 MILES NORTHWEST OF TAWAS CITY...MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WURTSMITH AIRFIELD AROUND 635 PM EDT
7 MILES NORTHWEST OF AU SABLE AROUND 640 PM EDT
A SPOTTER 3 MILES WEST OF HALE REPORTED 50 MPH WINDS.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
LAT...LON 4440 8334 4431 8342 4428 8371 4440 8385
4450 8375 4451 8334
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:00 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jun 13, 4:00 PM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 PM EDT SUN JUN 13 2004 .SHORT TERM...VIGOROUS SHORT WAVE AND SURFACE RESPONSE HAVE REACHED GREEN BAY LATE THIS AFTERNOON. AREA OF CONVECTION HAS REORGANIZED ITSELF INTO A FAIRLY WELL DEFINED SQUALL LINE CURRENTLY MOVING THROUGH FAR NRN LAKE MICHIGAN AND NRN LOWER MICHIGAN. A FEW STORMS WITHIN THIS COMPLEX HAVE BEEN SEVERE...WITH THE MAIN THREAT SO FAR BEING LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. MAIN SHORT TERM ISSUE IS FOR CONTINUED POTENTIAL FOR SEVERE WX INTO EARLY EVENING. LATEST MESOETA CONTINUES TO TRACK THIS VIGOROUS SHORT WAVE NE THRU UPPER MICHIGAN EARLY THIS EVENING...REACHING ONTARIO CANADA BY 00Z. AREA OF DPVA DRIVING THE CONVECTION HAS SPLIT INTO TWO DISTINCT LINES...WITH CONVECTION FOLLOWING SUITE. FIRST LINE NOW MOVING THRU THE CWA WILL REACH THE LAKE HURON SHORELINE BY 21Z WITH A SECOND LINE NOW DEVELOPING OVER GREEN BAY AND LAKE MICHIGAN MOVING THRU THE REGION BETWEEN 21Z AND 00Z. EXPECT SEVERE WX THREAT WILL CONTINUE UNTIL THE DEPARTURE OF THIS FEATURE AFTER 00Z...AS SBCAPES REMAIN AROUND 2000 J/KG...LIS HOLD AROUND -9 AND SURFACE DWPTS STAY IN THE MID TO UPPER 60S. STRONG VERTICAL WIND SHEAR SUSTAINED THRU 00Z WILL LEND TO WELL ORGANIZED CONVECTION AND SOME ROTATING UPDRAFTS WITHIN THUNDERSTORMS. ALTHOUGH RAIN WILL NOT BE CONSTANT EVERYWHERE DO EXPECT ALL LOCATIONS WILL SEE SOME RAIN. THUS...WILL KEEP CATEGORICAL POPS IN THE FORECAST THRU 00Z FOR ENTIRE CWA...AND THEN DROP POPS TO SCATTERED FOR THE REST OF THE EVENING (THRU 04Z). RAPID STABILIZATION AND DRYING TAKE PLACE BEHIND THE SHORT WAVE. STILL EXPECT THE OVERNIGHT WILL BE DRY...BUT PATCHY FOG SHOULD DEVELOP DUE TO MOISTENING OF LOW LEVELS FROM THIS EVENINGS RAINFALL COUPLED WITH PARTIAL CLEARING. EME .LONG TERM...MONDAY...A SURFACE TROUGH MOVES ACROSS THE REGION DURING THE AFTERNOON ALONG WITH ANOTHER SHORT WAVE (LEADING TO GOOD DPVA). 850 MB DEWPOINTS ARE BETWEEN PLUS 8 AND PLUS 9C WITH 850/700 MB LAPSE RATES OF BETWEEN 7 AND 7.5C/KM. MEANWHILE...CAPES RISE TO BETWEEN 1000 AND 1500 J/KG AND LI/S FALL TO TO BETWEEN -5 AND -7C. NORTHERN MICHIGAN IS ALSO ON THE LF/QUAD OF A 100 KNOT JET MOVING SOUTHEAST OUT OF THE NORTHERN PLAINS. MOISTURE PROFILES ARE PRETTY GOOD WITH MEAN 1000/500 MB RH BETWEEN 70 AND 80 PERCENT. THIS MOISTURE IN COMBINATION WITH SURFACE BASED INSTABILITY OUT AHEAD OF SURFACE/UPPER TROUGHS SHOULD SPARK AFTERNOON SHOWERS AND THUNDERSTORMS (SO WILL BUMP UP POPS TO 40 AND 50). ANY STORMS THAT DO FORM HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS (500 MB WINDS ABOUT 45 KNOTS) AND HAIL (FAIRLY LOW FREEZING LEVEL OF ABOUT 10500 FEET) POSSIBLE. ACTIVITY COULD LINGER INTO THE EVENING ACROSS SOUTHERN TWO-THIRDS OF FORECAST AREA AS WELL. TUESDAY...THE FLOW ALOFT BECOMES NEARLY ZONAL WITH A SURFACE RIDGE BUILDING INTO THE REGION FROM THE WEST. MEAN 1000/500 MB RH FALLS TO BETWEEN 40 AND 50 PERCENT SO EXPECT A GOOD DEAL OF SUNSHINE (WITH THE EXCEPTION OF POSSIBLE LINGERING LOW CLOUDS IN THE MORNING). 850 MB TEMPERATURES ARE NOT AS COOL AS PREVIOUSLY ADVERTISED IN PAST MODEL RUNS (NOW PLUS 10 TO 12C) SO WILL BUMP UP HIGH TEMPERATURES BY A FEW DEGREES (WELL INTO THE 70S TO AROUND 80). GOOD DELTA TS ALONG WITH A WEAK PRESSURE GRADIENT AND SUBSEQUENT LIGHT WINDS SHOULD PROMOTE LAKE BREEZE DEVELOPMENT (THIS WILL ALSO LEAD TO SLIGHTLY COOLER CONDITIONS NEAR THE GREAT LAKES). WEDNESDAY THROUGH SUNDAY...EXTENDED MODELS ARE IN GOOD AGREEMENT THAT THE ZONAL FLOW OVER THE WESTERN GREAT LAKES REGION TO START THE PERIOD WILL EVENTUALLY BE REPLACED BY A BROAD LONG WAVE TROUGH EXTENDING FROM THE GREAT LAKES TO THE EASTERN STATES. THIS WILL BE IN RESPONSE TO A LARGE OMEGA BLOCK RIDGE THAT IS FORECAST TO BUILD ALONG THE WEST COAST OF NORTH AMERICA. AS FAR AS THE DETAILS GO...A SHORT WAVE AND AN ASSOCIATED WEAK COLD FRONT WILL LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY. A SURFACE RIDGE WILL THEN LEAD TO A DRY DAY ON THURSDAY. AS THE RIDGE AMPLIFIES OUT WEST LATE IN THE WEEK A TROUGH WILL DIG INTO THE REGION LEADING TO ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON FRIDAY. MORE SURFACE RIDGING SHOULD LEAD TO ANOTHER DRY DAY ON SATURDAY BEFORE YET ANOTHER SHORT WAVE BRINGS ANOTHER CHANCE OF SHOWERS/TSTORMS ON SUNDAY. TEMPERATURES ARE EXPECTED TO BE NEAR CLIMO (MIDDLE TO UPPER 70S FOR HIGHS) THROUGH FRIDAY BEFORE COOLING OFF BY A FEW DEGREES TO START OFF NEXT WEEKEND. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 13, 4:58 PM EDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 458 PM EDT SUN JUN 13 2004 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-141100- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR 458 PM EDT SUN JUN 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT THERE IS A RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF NORTHERN MICHIGAN THIS EVENING. THE GREATEST CHANCE OF SEVERE THUNDERSTORMS WILL BE ACROSS NORTHERN LOWER MICHIGAN. HAIL UP TO ONE AND ONE HALF INCHES IN DIAMETER...WIND GUSTS OF 60 TO 70 MPH...ISOLATED TORNADOES AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN SEVERE WEATHER THREATS. THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL OCCUR THROUGH 8 PM. SEE ONGOING WATCHES...WARNINGS OR ADVISORIES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN MONDAY AFTERNOON...WEDNESDAY...FRIDAY AND SUNDAY. THERE IS A CHANCE THAT SOME STORMS COULD BE SEVERE MONDAY AFTERNOON ESPECIALLY ACROSS NORTHERN LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB/EME/AJS
In the hours before
Special weather statement, Jun 13, 1:05 PM EDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
105 PM EDT SUN JUN 13 2004
MIZ016>036-041-042-140000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CRAWFORD-
EMMET-GLADWIN-GRAND
TRAVERSE-IOSCO-KALKASKA-LEELANAU-MANISTEE-MISSAUKEE-MONTMORENCY-
OGEMAW-OSCODA-OTSEGO-PRESQUE ISLE-ROSCOMMON-WEXFORD-
105 PM EDT SUN JUN 13 2004
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF NORTHERN MICHIGAN EFFECTIVE UNTIL 800 PM EDT SUNDAY EVENING. THIS
WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
CHEBOYGAN...PRESQUE ISLE...ANTRIM...OTSEGO...MONTMORENCY...GRAND
TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...BENZIE...
MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...OGEMAW...
ARENAC...GLADWIN...CHARLEVOIX...EMMET...LEELANAU AND ALPENA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA...REMAIN ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER
APPROACHES.Local storm report, Jun 13, 3:24 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
324 PM EDT SUN JUN 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0312 PM HAIL LELAND 45.02N 85.77W
06/13/2004 1.00 INCH LEELANAU MI LAW ENFORCEMENT
1 INCH HAIL OBSERVED AND REPORTED BY LEELANAU SHERIFF.
&&
BERGERThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:48 PM EDT | Tornado Warning | APX | Leelanau | 42 min |
| Jun 13, 3:00 PM EDT | Special Marine Warning | APX | 90 min | |
| Jun 13, 3:00 PM EDT | Special Marine Warning | APX | 90 min | |
| Jun 13, 3:27 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 13, 3:27 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 13, 3:27 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 13, 3:27 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 13, 3:27 PM EDT | Special Marine Warning | APX | 93 min | |
| Jun 13, 3:39 PM EDT | Special Marine Warning | APX | 81 min | |
| Jun 13, 3:39 PM EDT | Special Marine Warning | APX | 81 min | |
| Jun 13, 4:09 PM EDT | Tornado Warning | APX | Charlevoix | 36 min |
| Jun 13, 4:22 PM EDT | Special Marine Warning | APX | 83 min | |
| Jun 13, 4:22 PM EDT | Tornado Warning | APX | Cheboygan | 53 min |
| Jun 13, 5:44 PM EDT | Special Marine Warning | APX | 91 min | |
| Jun 13, 5:49 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 26 min |
| Jun 13, 5:53 PM EDT | Severe Thunderstorm Warning | APX | Arenac | 37 min |
| Jun 13, 6:02 PM EDT | Tornado Warning | APX | Ogemaw | 43 min |
| Jun 13, 6:04 PM EDT | Tornado Warning | APX | Ogemaw | 41 min |
| Jun 13, 6:05 PM EDT | Special Marine Warning | APX | 85 min | |
| Jun 13, 6:31 PM EDT | Tornado Warning | APX | Alpena, Montmorency | 44 min |
| Jun 13, 7:15 PM EDT | Special Marine Warning | APX | 60 min | |
| Jun 13, 7:29 PM EDT | Special Marine Warning | APX | 46 min | |
| Jun 13, 7:41 PM EDT | Special Marine Warning | APX | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.